Connecticut, 2008Flash Flooding in Connecticut, July 23, 2008
July 23, 2008 · NWS OKX · 2 events in 1 county or zone
Several waves of low pressure rode along a slow moving cold front approaching the area on July 23. A tropical airmass was already in place across the local area from Tropical Storm Cristobal which passed by to our east the previous day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of low pressure rode along a slow moving cold front approaching the area on July 23. A tropical airmass was already in place across the local area from Tropical Storm Cristobal which passed by to our east the previous day. The combination of these systems interacting with this airmass led to torrential rainfall and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 23, 9:55 PM EST, 35 minutes earlier.
Area forecast discussion, Jul 23, 9:55 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1055 PM EDT WED JUL 23 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT CONTINUES TO APPROACH THE TRI-STATE AREA
THIS EVENING WITH THE POTENTIAL FOR SEVERE WEATHER IN ADVANCE OF
IT. THE FRONT WILL THEN SLOWLY PUSH ACROSS THE REGION ON THURSDAY
WITH HEAVY..POTENTIALLY FLOODING...RAINFALL. DRY WEATHER RETURNS AS
THE FRONT WILL BE EAST OF THE REGION BY FRIDAY.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
SEVERE THUNDERSTORM WATCH 738 WAS REPLACED BY 742 FOR THE ENTIRE
FORECAST AREA. THE WATCH IS IN EFFECT UNTIL 5 AM.
SFC WARM FRONT HAS LIFTED NORTH OF THE FORECAST AREA AND INTO
CENTRAL NEW ENGLAND. THIS WAS AIDING THE DEVELOPMENT OF ROTATING
SUPERCELLS THIS EVENING. FOR THE OVERNIGHT...DEEP-LAYERED SHEAR
COUPLED WITH DEEP MOISTURE AND STRONG UPPER FORCING WILL KEEP THE
THREAT OVER SEVERE WEATHER. THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS.
AXIS OF HEAVY RAINS WILL GRADUALLY SHIFT EASTWARD OVERNIGHT...BUT
REMAIN PRIMARILY WEST OF A NYC TO DXR LINE. SEVERAL INCHES OF
RAINFALL IS EXPECTED OVERNIGHT WITH WIDESPREAD FLASH FLOODING.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY NIGHT/...
FOLLOWED GFS SOLUTION HERE BASED ON RECOMMENDATION FROM HPC.
LOOKS LIKE HEAVIEST PCPN FOCUS IN ON THE AM IN THE NYC METRO AS
FRONT PRESSES A LITTLE FAST TO THE EAST THAN PREVIOUSLY
ANTICIPATED.
HAVE ADDED ALL AREAS TO THE FLOOD WATCH AND SPLIT UP THE END
TIMES.
SEE HYDRO SECTION BELOW.
HAVE GONE WITH COOLER ETA/FWC MOS FOR TEMPS ON THURSDAY.
PROBABLY A LITTLE SLOW IN ENDING THE PCPN THURSDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM. CONUS
PATTERN WILL CONSIST OF TROUGHING IN THE NW AND NE WITH RIDGING IN
THE CENTER PART OF THE COUNTRY.
CLOSED UPPER LOW WILL LIFT INTO SOUTHEASTERN CANADA WITH COLD FRONT
EXPECTED TO BE JUST EAST OF THE AREA BY FRI MORNING. DRY CONDITIONS
RETURN ON FRI...BUT MEDIUM RANGE MODELS ARE FORECASTING THE UPPER
SYSTEM TO BECOME ABSORBED INTO ANOTHER LONG WAVE TROUGH DROPPING OUT
OF CENTRAL CANADA THIS WEEKEND. THIS TOO IS FORECAST TO CLOSE OFF
ALOFT WITH A COLD FRONT SLOWLY APPROACHING SAT NIGHT AND SUN. FRONT
WILL CLEAR THE AREA ON MON...BUT UPPER TROUGH WITH VORT MAXES
SWINGING THROUGH FROM TIME TO TIME WILL REMAIN ACROSS THE NE INTO
THE EARLY PART OF NEXT WEEK. THIS WILL KEEP THE CHC OF SHOWERS AND
TSTMS IN THE FORECAST (ALTHOUGH TUE LOOKS CAPPED) THROUGH MUCH OF
THE PERIOD. ECMWF IS FLATTER AND SLOWER THAN THE GFS WHICH IS
PREFERRED BY HPC...SO LEANED MORE TOWARDS HPC GUIDANCE/ECMWF.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
TERMINALS MOSTLY AT MVFR TO IFR ATTM WITH TSTMS IN THE VICINITY OF
THE WESTERNMOST TERMINALS. EXPECTING A CONTINUATION OF MVFR TO IFR
CONDITIONS AS AXIS OF STEADIEST PRECIP SLOWLY SHIFTS EASTWARD AS
SHOWERS AND STORMS WITHIN MOVE IN A GENERAL N-NNE DIRECTION.
GUSTY WINDS POSSIBLE IN TSTMS...WITH SUSTAINED WINDS SE-S TO
START...SHIFTING MORE TOWARDS THE SOUTH LATER THIS EVENING...AND
GENERALLY 15KT OR LESS. THREAT OF TSTMS CONTINUE THROUGH THURSDAY
MORNING...SO HAVE ADDED CB ATTACHMENTS THROUGH THIS TIME. PRECIP AND
THUNDERSTORM THREAT EXPECTED TO END ALTOGETHER ACROSS THE TERMINALS
BY LATE AFTERNOON. VFR CONDITIONS TO FOLLOW.
OUTLOOK FOR 00Z FRIDAY THROUGH SUNDAY...VRF LIKELY THURSDAY
NIGHT...AND CONTINUING INTO SATURDAY. A COLD FRONT APPROACHES LATE
SATURDAY INTO SUNDAY WITH LOCAL MVFR CEILINGS AND VISIBILITIES IN
SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
WINDS AND SEAS WILL BUILD RAPIDLY OVERNIGHT AS WINDS INCREASE FROM
THE SOUTH. SCA WILL BE EXPANDED TO OTHER AREAS AS A RESULT.
WAVEWATCH III GUIDANCE WAS UNDER CUT SIGNIFICANTLY.
HIGH PRESSURE BUILDS IN ON FRIDAY RESULTING IN TRANQUIL
CONDITIONS.
(FRIDAY THROUGH MONDAY)...
WIND GUSTS ON THE OCEAN MAY REACH MARGINAL SCA LEVELS AHEAD OF THE
COLD FRONTAL PASSAGE SAT NIGHT...OTHERWISE...SEAS WILL LIKELY REMAIN
ABOVE SCA LEVELS IN ANZ350 AND ANZ353 THROUGH THE WEEKEND. TRANQUIL
CONDITIONS SHOULD RETURN ON MONDAY. NO PROBLEMS EXPECTED ON THE
REMAINDER OF THE MARINE ZONES.
&&
.HYDROLOGY...
FLASH FLOODING WATCH UP THROUGH THURSDAY.
EXPECTING OVERALL AVERAGES OF 3 TO 4 INCHES. TRAINING OF ECHOES IS
THE CONCERN AND WHERE THIS OCCURS...WILL NOT BE SURPRISED TO SEE
6+ INCHES.
RATES IN THE STORMS WILL EASILY EXCEED 4-6 INCHES INSTANTANEOUSLY...WITH
HOURLY TOTALS LIKELY IN THE 1.5-3 INCH RANGE. THUS...URBAN
FLOODING LIKELIHOOD IS VERY HIGH.
NYC AND WEST SHOULD SEE THE HEAVIEST IN THE OVERNIGHT INTO THE
EARLY MORNING...WITH RAIN TAPERING OFF OR ENDING BY AFTERNOON.
&&
.EQUIPMENT...
ON JULY 28TH...MARINE OBSERVATIONS FROM AMBROSE LIGHT TOWER WILL
BE DECOMMISSIONED.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NYZ077>081.
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NYZ067>076.
NJ...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NJZ002>006-
011.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ330-335-
338-340-345.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ350-353-355.
&&
UPDATE...DWHazardous weather outlook, Jul 23, 9:46 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1046 PM EDT WED JUL 23 2008
NJZ002>006-011-NYZ067>076-241115-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-
1046 PM EDT WED JUL 23 2008
...SEVERE THUNDERSTORM WATCH 742 IN EFFECT UNTIL 5 AM EDT THURSDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLASH FLOOD WATCH.
THUNDERSTORMS OVERNIGHT HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR BOTH SEVERE
WEATHER AND FLOODING REPORTS.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NYZ077>081-241115-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1046 PM EDT WED JUL 23 2008
...SEVERE THUNDERSTORM WATCH 742 IN EFFECT UNTIL 5 AM EDT THURSDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLASH FLOOD WATCH.
THUNDERSTORMS OVERNIGHT HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS THE POTENTIAL FOR MORE SEVERE THUNDERSTORMS ON
THURSDAY...ESPECIALLY IN THE MORNING...ALONG WITH THE SIGNIFICANT
RAINFALL AS A SLOW MOVING COLD FRONT CROSSES THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR BOTH SEVERE
WEATHER AND FLOODING REPORTS.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-241115-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1046 PM EDT WED JUL 23 2008
...SEVERE THUNDERSTORM WATCH 742 IN EFFECT UNTIL 5 AM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THUNDERSTORMS OVERNIGHT HAVE THE POTENTIAL TO PRODUCE GALE FORCE
WIND GUSTS AND ISOLATED WATERSPOUTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS ON THURSDAY AS A
SLOW MOVING COLD FRONT CROSSES THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR BOTH SEVERE
WEATHER AND FLOODING REPORTS.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 23, 7:56 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
856 PM EDT WED JUL 23 2008
CTZ005-240145-
NORTHERN FAIRFIELD-
856 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORM WILL IMPACT NORTHERN FAIRFIELD COUNTY...
AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAWLING...AND MOVING NORTHEAST AT 27 MPH.
THIS STORM WILL BE...
NEAR SHERMAN BY 905 PM.
SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM.
THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING
OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JMC
Local storm report, Jul 23, 8:45 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
945 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM FLASH FLOOD WANTAGH 40.67N 73.51W
07/23/2008 NASSAU NY TRAINED SPOTTER
RAILROAD UNDERPASS AT OLD MILL ROAD UNDER 5 INCHES OF
WATER.
0230 PM TSTM WND DMG WESTBROOK 41.28N 72.45W
07/23/2008 MIDDLESEX CT LAW ENFORCEMENT
TREES AND WIRES DOWN AT INTERSECTION OF RUNNING PINE ROAD
AND COLD SPRING ROAD.
0230 PM TSTM WND DMG EAST HADDAM 41.46N 72.46W
07/23/2008 MIDDLESEX CT LAW ENFORCEMENT
TREES AND WIRES DOWN AT MATING HOUSE ROAD.
0240 PM TSTM WND GST NORWICH 41.55N 72.09W
07/23/2008 E60.00 MPH NEW LONDON CT UNKNOWN
FEW TREES DOWN ON DUNHAM ST.
0445 PM TSTM WND DMG FANWOOD 40.64N 74.39W
07/23/2008 UNION NJ PUBLIC
FULL TREES AND LARGE BRANCHES DOWN.
0453 PM HAIL SCOTCH PLAINS 40.63N 74.37W
07/23/2008 E0.88 INCH UNION NJ TRAINED SPOTTER
0508 PM LIGHTNING UNION 40.70N 74.27W
07/23/2008 UNION NJ EMERGENCY MNGR
LARGE TREE DOWN AND COVERING ROAD FROM LIGHTNING STRIKE
AT LARGEMONT AND MORRIS AVE.
0530 PM HAIL WESTBROOK 41.28N 72.45W
07/23/2008 E1.00 INCH MIDDLESEX CT PUBLIC
0637 PM TSTM WND DMG 1 SE BUCHANAN 41.25N 73.93W
07/23/2008 WESTCHESTER NY DEPT OF HIGHWAYS
ROAD CLOSED ON NY STATE HWY 9A BETWEEN DUTCH AND VICTORIA
AVE DUE TO POWER LINES DOWN.
0638 PM TSTM WND DMG FRANKLIN LAKES 41.01N 74.21W
07/23/2008 BERGEN NJ LAW ENFORCEMENT
TREE DOWN ON TRANSFORMER
0810 PM HAIL YORKTOWN HEIGHTS 41.27N 73.78W
07/23/2008 E0.50 INCH WESTCHESTER NY TRAINED SPOTTER
0831 PM HAIL MAHOPAC 41.37N 73.74W
07/23/2008 E0.75 INCH PUTNAM NY PUBLIC
&&
TMSpecial weather statement, Jul 23, 9:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1024 PM EDT WED JUL 23 2008
NJZ003-005-006-011-NYZ072>076-240300-
BERGEN-BRONX-ESSEX-HUDSON-KINGS (BROOKLYN)-NEW YORK
(MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-UNION-
1024 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORMS WILL IMPACT BRONX...EASTERN UNION...HUDSON...
KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...QUEENS...RICHMOND (STATEN
ISLAND)...SOUTHEASTERN ESSEX AND SOUTHERN BERGEN COUNTIES...
AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CONEY ISLAND TO
JERSEY CITY TO ELIZABETH...AND MOVING NORTH AT 44 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING
OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JMC
Special weather statement, Jul 23, 9:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1049 PM EDT WED JUL 23 2008
NYZ068>070-240345-
NORTHERN WESTCHESTER-PUTNAM-ROCKLAND-
1049 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND AND WESTCHESTER
COUNTIES...
AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A WEAKENING SEVERE THUNDERSTORM NEAR NORTH TARRYTOWN...AND MOVING
NORTHEAST AT 36 MPH.
PEOPLE IN PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES...INCLUDING
OSSINING...MOUNT KISCO...YORKTOWN HEIGHTS...MAHOPAC...CARMEL...
BREWSTER AND LAKE CARMEL...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD
CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR
DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JMC
Local storm report, Jul 23, 9:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
1058 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM FLASH FLOOD WANTAGH 40.67N 73.51W
07/23/2008 NASSAU NY TRAINED SPOTTER
RAILROAD UNDERPASS AT OLD MILL ROAD UNDER 5 INCHES OF
WATER.
0230 PM TSTM WND DMG WESTBROOK 41.28N 72.45W
07/23/2008 MIDDLESEX CT LAW ENFORCEMENT
TREES AND WIRES DOWN AT INTERSECTION OF RUNNING PINE ROAD
AND COLD SPRING ROAD.
0230 PM TSTM WND DMG EAST HADDAM 41.46N 72.46W
07/23/2008 MIDDLESEX CT LAW ENFORCEMENT
TREES AND WIRES DOWN AT MATING HOUSE ROAD.
0240 PM TSTM WND GST NORWICH 41.55N 72.09W
07/23/2008 E60.00 MPH NEW LONDON CT UNKNOWN
FEW TREES DOWN ON DUNHAM ST.
0445 PM TSTM WND DMG FANWOOD 40.64N 74.39W
07/23/2008 UNION NJ PUBLIC
FULL TREES AND LARGE BRANCHES DOWN.
0453 PM HAIL SCOTCH PLAINS 40.63N 74.37W
07/23/2008 E0.88 INCH UNION NJ TRAINED SPOTTER
0508 PM LIGHTNING UNION 40.70N 74.27W
07/23/2008 UNION NJ EMERGENCY MNGR
LARGE TREE DOWN AND COVERING ROAD FROM LIGHTNING STRIKE
AT LARGEMONT AND MORRIS AVE.
0530 PM HAIL WESTBROOK 41.28N 72.45W
07/23/2008 E1.00 INCH MIDDLESEX CT PUBLIC
0637 PM TSTM WND DMG 1 SE BUCHANAN 41.25N 73.93W
07/23/2008 WESTCHESTER NY DEPT OF HIGHWAYS
ROAD CLOSED ON NY STATE HWY 9A BETWEEN DUTCH AND VICTORIA
AVE DUE TO POWER LINES DOWN.
0637 PM TSTM WND DMG 1 SE BUCHANAN 41.25N 73.93W
07/23/2008 WESTCHESTER NY DEPT OF HIGHWAYS
ROAD CLOSED ON NY STATE HWY 9A BETWEEN DUTCH AND VICTORIA
AVE DUE TO POWER LINES DOWN.
0638 PM TSTM WND DMG FRANKLIN LAKES 41.01N 74.21W
07/23/2008 BERGEN NJ LAW ENFORCEMENT
TREE DOWN ON TRANSFORMER
0810 PM HAIL YORKTOWN HEIGHTS 41.27N 73.78W
07/23/2008 E0.50 INCH WESTCHESTER NY TRAINED SPOTTER
0821 PM FLASH FLOOD CORNWALL ON HUDSON 41.44N 74.02W
07/23/2008 ORANGE NY PUBLIC
ROUTE 218 CLOSED BOTH DIRECTIONS BWTN WEST POINT ACADEMY
AND THE CORNWALL LINE DUE TO FLOODING.
0831 PM HAIL MAHOPAC 41.37N 73.74W
07/23/2008 E0.75 INCH PUTNAM NY PUBLIC
1018 PM HAIL HASBROUCK HEIGHTS 40.86N 74.07W
07/23/2008 E0.25 INCH BERGEN NJ TRAINED SPOTTER
1020 PM HAIL HACKENSACK 40.89N 74.05W
07/23/2008 E0.25 INCH BERGEN NJ TRAINED SPOTTER
1025 PM HAIL BERGENFIELD 40.92N 74.00W
07/23/2008 E0.25 INCH BERGEN NJ TRAINED SPOTTER
1035 PM TSTM WND DMG KEARNY 40.75N 74.12W
07/23/2008 HUDSON NJ TRAINED SPOTTER
TREES AND WIRES DOWN CAUSING STRUCTURE FIRE
1049 PM FLASH FLOOD TARRYTOWN 41.06N 73.87W
07/23/2008 WESTCHESTER NY TRAINED SPOTTER
FLOODING ON RTE 9 AND GORDON AVE
&&
TMSpecial weather statement, Jul 23, 10:10 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1110 PM EDT WED JUL 23 2008
CTZ005-009-NYZ068-070-071-240400-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
1110 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORM WILL IMPACT EASTERN PUTNAM...FAIRFIELD AND
WESTCHESTER COUNTIES...
AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PORT CHESTER...AND MOVING NORTH AT 42 MPH.
THIS STORM WILL BE...
4 MILES EAST OF BEDFORD BY 1120 PM.
NEAR RIDGEFIELD BY 1130 PM.
NEAR DANBURY BY 1145 PM.
6 MILES WEST OF NEWTOWN BY 1150 PM.
SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
AN INCH AN HOUR...IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
DSW
Flash Flood, Fairfield
- When
- July 23, 10:30 PM EST to 10:45 PM EST
- Where
- Fairfield County, 0.68 mi NNE of Glenville to 1.26 mi NNW of Glenville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.039, -73.663
In Riversville, many basements were flooded and roads were closed along Merritt Parkway.
Flash Flood, Fairfield
- When
- July 23, 10:30 PM EST to 10:45 PM EST
- Where
- Fairfield County, 0.48 mi N of Rock Ridge to 1 mi SSE of Rock Ridge
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.037, -73.649
There were local road closures in the town of Greenwich.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125249, 125252.